Utah, 2023

Damaging Winds and High Wind in Utah, August 31, 2023

August 31, 2023 · NWS SLC · 6 events in 3 counties and zones

Showers and thunderstorms caused gusty outflow winds over portions of southwest Wyoming and Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms caused gusty outflow winds over portions of southwest Wyoming and Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 31, 2:42 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 31, 2:42 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 PM MDT Thu Aug 31 2023

.SYNOPSIS...Monsoonal moisture will surge northward across Utah
and southwest Wyoming through Friday, remaining in place through
the weekend. The passage of a fall-like storm system late Sunday
into Labor Day will usher in cooler and drier conditions that will
prevail through at least the middle of next week.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...
The holiday weekend will feature an slight risk of flash flooding
(15-35% chance within 25 miles of a point), particularly across
southwestern Utah Friday and Saturday, with that threat transition
north across northern Utah by Sunday. In addition, there is a
marginal risk of severe weather on Friday with the primary threat
being strong gusty winds on Friday across all of western and
northern Utah. Finally from early Friday morning through Friday
afternoon, expect to see gusty southwesterly winds up to 50 mph
across northwestern Utah including the Great Salt Lake Desert and
Mountains, Tooele Valley and west- central Utah.

These hazards are driven by a robust monsoon surge that is on our
doorstep late this afternoon with PW values increasing from south
to north across the region tonight into Friday, with many lower-
elevation locations above 1 inch by Friday. This moisture will
remain in place through Saturday and Sunday as deep southerly flow
remains in place between a Pacific trough that digs along the
west-coast and a ridge to our east. A jet max will spread over
western Utah later tonight into Friday ahead of the trough to our
west helping to support some non-diurnal convective development
across southwestern Utah tonight. Locally heavy rain is possible
over far southwestern Utah late tonight through Friday morning,
with high-res models in rough agreement on a band of heavier
precipitation over parts of Washington and Iron counties into
early Friday morning.

During the day Friday showers and thunderstorms will develop
northward across Utah on Friday in association with the shortwave
moving northward. As these showers and thunderstorms evolve
northward, they will move into a drier sub- cloud environment
where the low- level moisture will still be lacking. Given this,
and the background 20-40 knots of flow across western Utah, any
showers and thunderstorms will be capable of producing strong to
damaging wind gusts. For this threat the SPC has outlooked the
region in a Marginal Risk. Additional convective develop south of
this initial wave is expected Friday afternoon and evening, with
the threat of thunderstorms across the entire state. The heaviest
rain threat will remain over southwestern Utah where the signal
for the greatest CAPE/Shear anomaly is in place along a low-level
convergent axis and upper-level jet entrance region. This may lead
to the larger heavy rain threat later Friday into early Saturday
morning across this southwestern portion of the state. Comparing
the HREF 24 hour QPF forecast to 100 year average recurrence
intervals, gives this southwest corner of the state about a 50%
chance of exceeding these 100 year values (which roughly
translates to precipitation amounts of about 2 inches in 24 hours
in lower Washington County).

Additional heavy rainfall is possible, especially across far
southwest Utah, again on Saturday, however the trough will
consolidate well to our west with less predictability at this time
range of any subtle monsoon shortwave in the southerly flow. Thus
expect a bit less organization to the convection on Saturday.
However with the deep moisture established across the region the
storms will be capable of producing locally heavy rainfall and
flash flooding.

.LONG TERM (After 12Z/6AM Sunday)...
The long term period starting on Sunday looks to continue its wet
and mostly active period. However by Sunday morning the low
pressure system will have moved on shore and weakened slightly but
precipitation chances remain for a couple days. The lows
associated cold front will move through and help dry up any areas
with lingering cloud cover that could hinder precipitation.
Current models still have ~1" in many areas along the Wasatch
Front and still adequate levels for southern UT on Sunday for
afternoon showers and storms. So the risk for flash flooding will
remain, especially across vulnerable slot canyons or burn scars.

Monday the low is expected to pivot northward which will bring the
best available moisture and dynamics to northern UT and SW Wyoming
where the best convection is expected. However, southern Utah cannot
be ruled out as sufficient low level moisture from the days before
is more than likely and combined with upslope flow as the low pivots
there will be a solid chance for more isolated showers that pop up
and create risk.

While not of risk exactly its worth mentioning we have our first
snow pixels in the grids for Sunday and Monday! (yay?). I'll leave
that up to you to decide. But current NBM grids bring temperatures
into the 20s and low 30s for high points of Utah. Snow levels around
11kft and the available moisture could bring a slight dusting to
areas.

By Tuesday, the model consensus points towards a ridge building back
into the Great Basin. Some deterministic models like the GFS want to
develop some embedded shortwaves that if were to occur could take
advantage of some of the lingering moisture, particularly for
northern UT and bring a quick round of precip. Beyond this the ridge
looks to be dominant through the end of the extended bringing back
warmer temps and a drying period.

&&

.AVIATION...
KSLC...VFR conditions will prevail throughout the period for the
KSLC terminal. Northerly winds will shift to gusty southerly winds
between 2330 and 01Z. This could create some LLWS near the
terminal, particularly closer to 06Z as a jet streak approaches.
Otherwise, conditions will remain dry with a few high clouds with
wildfire smoke diminishing.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions
through the period with brief category reductions across southern
Utah this evening as storms develop and pass near/over terminals.
Southerly winds ahead of a trough will become gusty over most
terminals which will help to diminish the wildfire smoke across
northern Utah. LLWS is possible across northern Utah this evening as
a jet streak approaches.

&&

.FIRE WEATHER...
Today is the final dry day across the region with moisture
already on the increase across southern Utah. Any initial showers
and thunderstorms later this afternoon and evening will be on the
drier side with gusty winds. Moisture will increase markedly
across the region later tonight into Friday with higher humidity
in place. Showers and thunderstorms will become scattered to
numerous on Friday through Sunday across the state. The heaviest
rain is expected across southwestern Utah Friday and Saturday,
with that threat shifting across northern Utah by Sunday as a
Pacific storm system ejects across the area. In the wake of the
storm passage on Sunday, cooler conditions with temperatures 10-15
degrees below normal will move into the area to start the next
week. Moisture will be swept out of the area Monday into Tuesday
with a gradual warming and drying trend through next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from midnight tonight to 6 PM MDT Friday for
     UTZ101-102-115.

     Flood Watch from midnight MDT tonight through Saturday evening
     for UTZ122>129.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Selbig
AVIATION...Mahan
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 31, 6:35 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
735 PM MDT Thu Aug 31 2023

UTZ128-131-010215-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
735 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of southwestern San
Juan and southeastern Kane Counties through 815 PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Powell, or 17 miles northeast of Page, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated and surface observation confirmed.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stateline Wash Slot Canyon, Stud Horse Point, Lake Powell and
Dangling Rope Marina.

This storm will be capable of producing strong gusty winds on Lake
Powell. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

This includes US Route 89 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 11100 3700 11164 3732 11145 3729 11075
TIME...MOT...LOC 0134Z 187DEG 29KT 3714 11133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Aug 31, 6:48 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
748 PM MDT Thu Aug 31 2023

UTZ128-131-010230-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
748 PM MDT Thu Aug 31 2023

...A cluster of strong thunderstorms will impact portions of south
central Kane County through 830 PM MDT...

At 747 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Le Fevre Overlook, or 12 miles
southeast of Kanab, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stateline CG, Paria River Slot Canyon and The Wave.

This includes US Route 89 between mile markers 14 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locally heavy rainfall is also possible with this activity, which
may lead to flash flooding.

&&

LAT...LON 3700 11185 3700 11247 3729 11224 3738 11194
      3729 11163
TIME...MOT...LOC 0147Z 222DEG 20KT 3693 11234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Aug 31, 7:32 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
832 PM MDT Thu Aug 31 2023

UTZ123>125-128-010315-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
832 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of southern Washington
County through 915 PM MDT...

At 829 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Virgin River Campground, or 8 miles southeast of
Virgin River Gorge, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St George, Washington, Hurricane, Santa Clara, La Verkin, Dameron
Valley, Quail Creek State Park, Sand Hollow State Park, Gunlock State
Park, Ivins, Toquerville, Leeds, Virgin, Motoqua, Pintura,
Bloomington, Gunlock, Veyo, Snow Canyon State Park and Goldstrike.

This includes the following highways...
 Interstate 15 between mile markers 1 and 33.
 Utah Route 18 between mile markers 0 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locally heavy rainfall is also possible with these storms, and could
lead to ponding of water on roadways. Reduce driving speeds.

&&

LAT...LON 3700 11335 3700 11405 3739 11405 3736 11313
TIME...MOT...LOC 0229Z 223DEG 22KT 3686 11368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD
Special weather statement, Aug 31, 7:49 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
849 PM MDT Thu Aug 31 2023

UTZ115-117-122-125-010330-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
849 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of south central
Millard...central Beaver and northeastern Iron Counties through 930
PM MDT...

At 849 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Milford and Black Rock.

This includes the following highways...
 Interstate 15 between mile markers 125 and 133.
 Interstate 70 between mile markers 0 and 1.
 Utah Route 21 between mile markers 65 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3810 11316 3829 11336 3874 11297 3855 11249
TIME...MOT...LOC 0249Z 231DEG 34KT 3843 11294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BS
Special weather statement, Aug 31, 8:16 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
916 PM MDT Thu Aug 31 2023

UTZ122>125-128-010415-
Southwest Utah UT-South Central Utah UT-Southern Mountains UT-
Zion National Park UT-Lower Washington County UT-
916 PM MDT Thu Aug 31 2023

...Strong thunderstorms will impact portions of central Washington
County through 1015 PM MDT...

At 914 PM MDT, Doppler radar was tracking strong thunderstorms near
Washington, or 20 miles northeast of Virgin River Gorge, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, St George, Washington, Hurricane, Santa Clara, La
Verkin, New Harmony, Dameron Valley, Quail Creek State Park, Sand
Hollow State Park, Gunlock State Park, Ivins, Toquerville, Leeds,
Virgin, Pintura, Bloomington, Pine Valley, Gunlock and Veyo.

This includes the following highways...
 Interstate 15 between mile markers 1 and 41.
 Utah Route 18 between mile markers 0 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11337 3700 11404 3756 11367 3743 11300
TIME...MOT...LOC 0314Z 221DEG 38KT 3717 11356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD

The radar

The Cedar City radar (KICX), 83 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 31, 8:25 PM MST
Where
Washington County, 0.69 mi N of St George
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.110, -113.580

Local media and spotters reported a large tree was snapped on Main Street in St. George between 100 S and 200 S.

High Wind, Southwest Utah

When
August 31, 8:50 PM MST
Where
Southwest Utah forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.832, -113.343 (the zone’s center; the record gives no point)

A wind gust of 65 mph was recorded at a New Harmony mesonet site. Other wind gusts included 61 mph, recorded by the Cedar City Regional Airport ASOS, and 60 mph, recorded by the I-15 @ Black Ridge mesonet sensor.

Thunderstorm Wind, Iron

When
August 31, 8:50 PM MST
Where
Iron County, (Cdc)cedar City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.700, -113.100

A wind gust of 65 mph was recorded at a New Harmony mesonet site.

Thunderstorm Wind, Iron

When
August 31, 9:00 PM MST
Where
Iron County, 4.09 mi SSW of Kanarraville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.480, -113.220

Mesonet station UTBLK at I-15 at Black Ridge recorded a wind gust of 60 mph.

Thunderstorm Wind, Washington

When
August 31, 9:04 PM MST
Where
Washington County, 0.88 mi SW of Leeds
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.220, -113.380

Mesonet station WRRU1 White Reef recorded a wind gust of 61 mph.

Thunderstorm Wind, Iron

When
August 31, 9:09 PM MST
Where
Iron County, (Cdc)cedar City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.700, -113.100

ASOS station KCDC at Cedar City Municipal Airport recorded a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189294, 1133523, 1189292, 1189620, 1189617, 1189619.